The U.S. Food and Drug Administration issues a warning on Thursday that an antipsychotic drug manufactured by Pfizer could cause a potentially serious and life-threatening skin reaction.
FDA said the antipsychotic drug, Geodon, and its generic versions can trigger a skin condition – known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS). It said DRESS may start as a rash and could spread all over the body. Other symptoms include fever, swollen lymph nodes and inflammation of organs including the liver, lungs, heart, kidney, or pancreas.
Geodon, known generically as ziprasidone, is used to treat schizophrenia and bipolar I disorder by reducing hallucinations, delusions, obsession, and other psychotic symptoms. No deaths associated with the drug have been reported. But FDA reviewed six cases in whom the signs and symptoms of DRESS appeared between 11 and 30 days after ziprasidone treatment was initiated.
Although none of those cases were fatal, DRESS has led to death with other agents. FDA said mortality rates can range up to 10%. In a couple of cases, withdrawal of the drug also prompted the re-occurrence of the manifestations. The FDA has required the drug’s manufacturer to add a new warning for DRESS to the Warnings and Precautions section of the drug labels for the capsule, oral suspension, and injection formulations. FDA said 2.5 million prescriptions for oral formulations of ziprasidone were dispensed last year.